Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 110, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2020, 7:07 PM MDT for Cherry County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2020, 7:07 PM MDT (01:07 UTC)
- Expired
- Jun 17, 2020, 7:45 PM MDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:29 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1871 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2589 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
921 WUUS53 KLBF 180107 SVRLBF NEC031-180145- /O.NEW.KLBF.SV.W.0110.200618T0107Z-200618T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 807 PM CDT Wed Jun 17 2020 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Northeastern Cherry County in north central Nebraska... * Until 845 PM CDT/745 PM MDT/. * At 807 PM CDT/707 PM MDT/, a severe thunderstorm was located 10 miles northwest of Merritt Reservoir, or 27 miles west of Valentine, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Valentine, Kilgore, Merritt Reservoir, Crookston, Steer Creek Campground, Anderson Bridge State Wildlife Management Area and Highway 97 crossing the Niobrara River. This includes the following highways... Highway 20 between mile markers 173 and 199. Highway 97 between mile markers 112 and 141. Highway 83 between mile markers 213 and 222. Highway 12 between mile markers 1 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4259 10088 4269 10118 4300 10094 4300 10027 TIME...MOT...LOC 0107Z 231DEG 21KT 4273 10105 HAIL...1.00IN WIND...<50MPH $$ JWS
2 follow-up statements
975
WWUS53 KLBF 180120
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
820 PM CDT Wed Jun 17 2020
NEC031-180145-
/O.CON.KLBF.SV.W.0110.000000T0000Z-200618T0145Z/
Cherry NE-
820 PM CDT Wed Jun 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR NORTHEASTERN CHERRY COUNTY...
At 819 PM CDT/719 PM MDT/, a severe thunderstorm was located 9 miles
northwest of Merritt Reservoir, or 21 miles west of Valentine,
moving northeast at 25 mph. A second severe storm was located over
Merritt Reservoir also moving northeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Valentine, Kilgore, Merritt Reservoir, Crookston, Steer Creek
Campground, Anderson Bridge State Wildlife Management Area and
Highway 97 crossing the Niobrara River.
This includes the following highways...
Highway 20 between mile markers 173 and 199.
Highway 97 between mile markers 112 and 141.
Highway 83 between mile markers 213 and 222.
Highway 12 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
If on or near Merritt Reservoir, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4259 10088 4269 10118 4300 10094 4300 10027
TIME...MOT...LOC 0119Z 235DEG 22KT 4277 10096
HAIL...1.50IN
WIND...<50MPH
$$
JWS406
WWUS53 KLBF 180146 RRA
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
846 PM CDT Wed Jun 17 2020
NEC031-180156-
/O.EXP.KLBF.SV.W.0110.000000T0000Z-200618T0145Z/
Cherry NE-
846 PM CDT Wed Jun 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still likely with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central Nebraska.
LAT...LON 4259 10088 4269 10118 4300 10094 4300 10027
TIME...MOT...LOC 0146Z 231DEG 21KT 4287 10080
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:24 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 17, 5:24 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service North Platte NE 624 PM CDT Wed Jun 17 2020 .SYNOPSIS... Issued at 312 PM CDT Wed Jun 17 2020 A very amplified H5 pattern was noted across the CONUS this morning. Closed low pressure remained entrenched over the Carolinas with a trough extending south into Florida. High pressure was located north of the low over Lake Huron and southern Ontario. Further west. a closed low was located over eastern Idaho with a trough extending to the southwest into northern Nevada. A broad shield of cloud cover extended north and northeast of the low into western Wyoming, Montana and Idaho. At the surface, a stationary front was oriented from northeastern North Dakota, south into central South Dakota and the Panhandle of Nebraska. A dryline has developed over eastern Colorado over the past couple of hours and was oriented from just east of Holyoke Colorado, south along the KS/CO border. East of the frontal boundary, winds were southerly across western and north central Nebraska this afternoon and temperatures were generally in the lower to mid 90s. && .SHORT TERM...(This evening through Thursday night) Issued at 312 PM CDT Wed Jun 17 2020 The main forecast challenge in the near term is thunderstorm and severe chances tonight. By 4 PM CT, the before mentioned dry line will surge to the east and northeast into far SW Nebraska. This dryline bulge, forecast to be INVOF Perkins, Keith and western Lincoln county at 4 PM CT is expected to be the focal point for thunderstorm initiation late this afternoon. The latest NAM12 soln, NAM Nest and several recent runs of the HRRR initiate convection in this three county area around 5 PM CT this evening. Felt confident enough in this forecast, to drop pcpn chances further south into far SW Nebraska with the previous forecast update. Once storms do develop, they will track quickly north northeasterly given the current fcst H5 winds. As storms track to the north northeast into the Sandhills and north central Nebraska, they will encounter better moisture and increasing deep layer shear as they traverse north, leading to an increased threat for severe storms. As for severe mode tonight, strong winds appear to be the main threat given the inverted V type soundings. Marginally severe hail appears possible but very large hail not, given the very high freezing levels. The cold front track across central portions of the forecast area by late evening, clearing the forecast area Thursday morning. The threat for showers and thunderstorms will continue into the overnight, mainly over north central into northeastern portions of the forecast area. Some showers may linger Thursday morning in the eastern forecast area INVOF the exiting front. The frontal boundary will then stall just off to the east of the forecast area for Thursday. Inherited forecast had a mention of tsras in the far eastern forecast area Thursday afternoon/early evening and couldn't rule this out given the latest NAM12/GFS soln. Feel the threat for showers and thunderstorms, will shift east of the forecast area after sunset Thursday evening. .LONG TERM...(Friday through Wednesday) Issued at 312 PM CDT Wed Jun 17 2020 Surface high pressure will build into the Dakotas and northern Nebraska Friday. South of this feature, easterly winds will develop, leading to upslope conditions and cooler temps across the forecast area. With expected clouds and easterly winds, temperatures will struggle to get out of the 70s Friday. Late Friday, an upper level trough will lift into the central Rockies. Downstream of this feature, showers and thunderstorms are expected to develop along the front ranges of Colorado and Wyoming and over the western Nebraska Panhandle. This will be in the vicinity of a surface boundary and weak theta E ridging in these areas. Better chances for more widespread rain will arrive Friday night into Saturday morning as the trough aloft enters the front range Friday night, emerging into western Nebraska Saturday morning. This activity will then shift east of the area Saturday afternoon into Saturday evening. For Sunday and beyond, northwesterly flow will develop aloft as upper level low pressure intensifies over the upper Great Lakes and southeastern Canada. Temperatures in this flow regime will be seasonal with highs in the middle to upper 80s. Precipitation chances will be limited in this flow regime with mainly dry conditions expected. Beyond Wednesday, early indications are that ridging will build east of the Rockies late next week, leading to the development of hot and dry conditions. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 623 PM CDT Wed Jun 17 2020 For the KLBF terminal: Expect VFR conditions over the next 24 hours. There will be a threat for low level wind shear from 04z through 10z tonight with wind speeds of 50 KTS 1500 FT AGL. For the KVTN terminal: Thunderstorms are expected to develop across north central Nebraska after 01z. At the terminal strong storms are expected from 01z to 05z Thursday. Wind gusts to 40 KTS and ceilings around 2000 FT AGL is possible. The threat for thunderstorms will come to an end after 06z Thursday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Buttler
Hazardous weather outlook, Jun 17, 2:27 PM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 327 PM CDT Wed Jun 17 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-182030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 327 PM CDT Wed Jun 17 2020 /227 PM MDT Wed Jun 17 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated to scattered thunderstorms are possible for the late afternoon and evening hours across much of western and portions of north central Nebraska. Some storms may become strong to severe with wind gusts up to 70 mph, hail up to the size of ping pong balls, and locally heavy rainfall the main concerns. The area of greatest concern for these threats will be along and west of a Tryon to Bassett line. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Near daily thunderstorm chances exist Friday through Sunday. At this time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jun 17, 5:54 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
654 PM CDT Wed Jun 17 2020
NEZ005-094-180030-
Eastern Cherry NE-Western Cherry NE-
654 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
730 PM CDT/630 PM MDT/...
At 654 PM CDT/554 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Kilgore, or 19 miles west of Valentine, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kilgore and Crookston.
This includes Highway 20 between mile markers 169 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central Nebraska.
LAT...LON 4280 10080 4290 10108 4300 10102 4300 10066
4299 10066
TIME...MOT...LOC 2354Z 208DEG 18KT 4293 10092
JWSLocal storm report, Jun 17, 6:09 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL KILGORE 42.94N 100.96W
06/17/2020 E1.00 INCH CHERRY NE LAW ENFORCEMENT
&&
SMELTZERLocal storm report, Jun 17, 7:03 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 16 W MERRITT RESERVOIR 42.68N 101.18W
06/17/2020 E1.00 INCH CHERRY NE PUBLIC
&&
CBROWNThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:00 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| Jun 17, 6:15 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| Jun 17, 6:23 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 52 min |
| Jun 17, 6:36 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Jun 17, 7:05 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 40 min |
| Jun 17, 7:13 PM MDT | Special Weather Statement | LBF | Grant | 47 min |
| Jun 17, 7:50 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 40 min |
| Jun 17, 8:06 PM MDT | Special Weather Statement | LBF | Cherry | 39 min |
| Jun 17, 8:33 PM MDT | Special Weather Statement | LBF | Keya Paha | 12 min |
| Jun 17, 8:34 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 41 min |
| Jun 17, 9:01 PM MDT | Special Weather Statement | LBF | Cherry | 44 min |
| Jun 17, 9:17 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jun 17, 9:22 PM MDT | Special Weather Statement | LBF | Grant | 38 min |
| Jun 17, 9:40 PM MDT | Areal Flood Advisory | LBF | Brown, Cherry, Keya Paha | 6 hr |
| Jun 17, 9:56 PM MDT | Special Weather Statement | LBF | Keya Paha | 49 min |
| Jun 17, 10:02 PM MDT | Special Weather Statement | LBF | Cherry | 43 min |
| Jun 17, 10:18 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 42 min |
| Jun 17, 10:49 PM MDT | Special Weather Statement | LBF | Keya Paha | 26 min |
| Jun 17, 11:03 PM MDT | Special Weather Statement | LBF | Cherry | 12 min |
| Jun 17, 11:15 PM MDT | Special Weather Statement | LBF | Cherry | 15 min |
| Jun 17, 11:37 PM MDT | Special Weather Statement | LBF | Keya Paha | 38 min |
| Jun 18, 12:14 AM MDT | Areal Flood Advisory | LBF | Cherry | 3 hr |
| Jun 18, 12:21 AM MDT | Special Weather Statement | LBF | Keya Paha | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.